Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 293, NWS Denver/Boulder, CO

August 7, 2018Boulder County, Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2018, 5:17 PM MDT for Boulder County, Larimer County, Weld County, Colorado. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 5:17 PM MDT (23:17 UTC)
Expired
Aug 7, 2018, 6:00 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boulder County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 71 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:29 PM MDTHAIL 11 Sse Campion, CO
Aug 7, 5:46 PM MDTHAIL 1.52 Ssw Mead, CO
Aug 7, 5:53 PM MDTHAIL 12 Sse Mead, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS55 KBOU 072317
SVRBOU
COC013-069-123-080000-
/O.NEW.KBOU.SV.W.0293.180807T2317Z-180808T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
517 PM MDT TUE AUG 7 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Weld County in northeastern Colorado...
  Southeastern Larimer County in north central Colorado...
  Northeastern Boulder County in northeastern Colorado...

* Until 600 PM MDT.

* At 517 PM MDT, a severe thunderstorm was located over Berthoud, or
  16 miles south of Fort Collins, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Longmont, Loveland, Johnstown, Milliken, Berthoud and Mead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 10483 4009 10508 4034 10534 4047 10512
TIME...MOT...LOC 2317Z 303DEG 15KT 4032 10509 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
420 
WWUS55 KBOU 072339
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
539 PM MDT TUE AUG 7 2018

COC013-069-123-080000-
/O.CON.KBOU.SV.W.0293.000000T0000Z-180808T0000Z/
Weld CO-Larimer CO-Boulder CO-
539 PM MDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN WELD...SOUTHEASTERN LARIMER AND NORTHEASTERN BOULDER
COUNTIES...

At 538 PM MDT, a severe thunderstorm was located over Mead, or 18
miles southwest of Greeley, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported quarter sized hail with 
         this storm. 

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Longmont, southwestern Loveland, Johnstown, Milliken, Berthoud and
Mead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 10483 4009 10508 4033 10529 4038 10513
TIME...MOT...LOC 2338Z 317DEG 16KT 4024 10501 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:18 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 7, 3:18 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
318 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 7 2018

Hot upper level ridge towering over the western one-forth of the
CONUS will move little next 24 hours. Forty-80kt northwest flow
aloft on its east face appears to contain another weak mid-level
shortwave disturbance. This wave is now over central Wyoming as
per GOES-16 water vapor satellite imagery and model 500-250 mb QG
vertical velocity fields. This disturbance is forecast to sweep
southeast over northeast Colorado this evening. Next is the
northward flow of low-level moisture on the plains of ern CO.
The cumulus clouds racing northward over Lincoln and Washington
Counties marks the axis of this moisture feed. Sfc convection has
been much slow to initiate today, but RAP and NAMNest show the
CIN all but gone now. Model CAPE fields at the present time
anywhere from 1200-2400 J/Kg on the plains. Over the next few
hours, CAPES increase even further with a bulls eye of sfc based
CAPE close to 4000 J/Kg sitting southeast of the Denver metro area
around 23z today, near the center of a Denver Cyclone. Cyclone is
already evident in observation and HiRes model wind fields.
Douglas, Elbert and Lincoln Counties already under a Severe
T-storm Watch. I can see this watch being extended northward to
include at least the southern half of the I-25 corridor, including
the greater Denver metro area. Biggest concern with the available
deep layer shear and very high CAPE will be very large hail and
damaging outflow winds. It's conceivable storms firing over and
south of the Denver metro area during the next couple of hours
could produce hailstones at least 2 inches in diameter. Looking
north again, isolated supercells now forming in southeast WY are
expected to track southeast acrs northeast CO counties during the
next several hours. These storms will also have the potential to
produce very large hail, possibly up to 1.75 inches in diameter.
Could see this area also coming under a SVR t-storm watch. Storms
just about anywhere will be capable of producing strong outflow
winds. Could see t-storms on the plains lingering late into the
evening, and possibly beyond midnight in the far eastern CWA
counties. Deeper moisture out there could lead to heavier rainfall
amounts, possibly resulting in localized flooding.

Most of this storm activity should end by midnight with drier air
spreading down from WY in the wake of this evening's shortwave
trough.

On Wednesday...northwest flow aloft appears a bit drier over the
area. However, models show yet another weak mid-level disturbance
embedded in this flow sweeping over northeast CO by mid to late
afternoon. QPF and model radar reflectivities not as widespread
or as intense as today. Therefore, will go with lower PoPs. Even
with less cloud cover and slightly warmer temps aloft, high temps
expected to be about the same as today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Aug 7 2018

Trend toward more quiet weather in the extended as atmosphere
dries out and high pressure builds. 500mb high pressure centered
over Nevada through the end of the week extending north to Canada.
Upper flow over Colorado is northerly and weak for the rest of
the work weak. By Friday a trough moving into British Columbia
causes a positive tilt to the ridge and flattens the ridge out,
and upper flow even becomes northeast across the forecast area
through the weekend. Monday and Tuesday upper flow becomes more
variable. Moving on into the weekend jet stream westerlies remain
north along Canadian border, with weak flow aloft over the
forecast area. GFS and ECMWF Monday and Tuesday bring a closed off
upper low north from Texas into western Kansas, but right now keep
it east of the forecast area. Absent any forcing will have
diurnal chances for showers and thunderstorms over the higher
terrain, and dry out on the plains on a daily basis through the
extended period. Light southerly low level flow over the plains
in weak lee trough, with light terrain affected winds in the
mountains.

No change in airmass during this period, and temperatures will be
consistently near normal with little change from day to day for
highs and lows. Highs in the 70s mountains and 80s plains, and
lows in the 40s mountains and 50s plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1055 AM MDT Tue Aug 7 2018

VFR conditions at Denver area air terminals could go IFR briefly
with heavy rainfall with scattered thunderstorms later this
afternoon and evening. Large hail and wind gust to 50 kts also
possible with a few of these storms. Could see storms in the
Denver area lingering through 03z this evening. East-southeast
winds of 7-14 kts will turn southerly later this evening at 5-12
kts once storms move out. Storm coverage expected to be less
Wednesday with a drier and slightly less stable atmosphere.
Although another weather upper- level weather disturbance swinging
out of Wyoming tomorrow afternoon could produce isolated to
widely scattered thunderstorms over and near the Front Range. One
or two storms could move across the metro area after 21z producing
a brief rain showers and wind gusts to 35 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Hanson
AVIATION...Baker
Hazardous weather outlook, Aug 7, 11:19 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1119 AM MDT Tue Aug 7 2018

COZ030>051-081730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1119 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will once again form over and
along the Front Range early this afternoon and move out across
the plains of northeast Colorado during the late afternoon and
evening hours. May also see a second batch of thunderstorms
swinging southeast out of Wyoming and across northeast Colorado
late this afternoon and evening. Marginally severe hail and
strong gusty winds will be possible with the stronger storms. This
thunderstorm activity should shift east of the area by midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The weather pattern will trend drier through the weekend as a
ridge of high pressure strengthens over the northern Rockies.
Isolated to scattered thunderstorms are expected Wednesday across
the area, then will decrease in coverage and become limited to
higher terrain Thursday through Saturday. Moisture increases again
Monday and we may see in an increase in thunderstorm coverage
across the area next week. Temperatures will remain near normal
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Hanson

In the hours before

Local storm report, Aug 7, 4:12 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
412 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 NNE PARKER            39.56N 104.72W
08/07/2018  M1.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&
Local storm report, Aug 7, 4:13 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             5 NNE PARKER            39.57N 104.72W
08/07/2018  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

&&
Local storm report, Aug 7, 4:14 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
414 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 NNE PARKER            39.56N 104.72W
08/07/2018  M1.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

0406 PM     HAIL             5 NNE PARKER            39.57N 104.72W
08/07/2018  M1.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

            REPORT VIA TWITTER.

&&
Special weather statement, Aug 7, 5:10 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
510 PM MDT TUE AUG 7 2018

COZ038-072345-
Larimer County Below 6000 Feet/Northwest Weld County CO-
510 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WELD COUNTY UNTIL 545 PM
MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Hereford, or 22 miles southeast of Cheyenne, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Weld
County.

LAT...LON 4085 10430 4084 10430 4083 10431 4078 10455
      4099 10463 4100 10442
TIME...MOT...LOC 2310Z 313DEG 20KT 4091 10451

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:48 PM MDTSevere Thunderstorm WarningBOUAdams, Weld42 min
Aug 6, 7:14 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe31 min
Aug 6, 7:41 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert49 min
Aug 6, 7:48 PM MDTTornado WarningBOUArapahoe, Elbert27 min
Aug 6, 8:00 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert45 min
Aug 6, 8:15 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
Aug 6, 8:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe35 min
Aug 6, 8:28 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas17 min
Aug 6, 8:47 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Aug 6, 8:56 PM MDTSevere Thunderstorm WarningBOULincoln49 min
Aug 6, 9:00 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe11 min
Aug 6, 9:26 PM MDTSevere Thunderstorm WarningBOUElbert34 min
Aug 6, 9:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Aug 6, 10:13 PM MDTSpecial Weather StatementBOUArapahoe32 min
Aug 6, 10:29 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min
Aug 6, 11:07 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Aug 7, 4:09 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert39 min
Aug 7, 5:09 PM MDTSevere Thunderstorm WarningBOUArapahoe34 min
Aug 7, 5:10 PM MDTSpecial Weather StatementBOUWeld35 min
Aug 7, 5:42 PM MDTAreal Flood AdvisoryBOUArapahoe, Washington46 min
Aug 7, 5:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.